Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 26, NWS Midland/Odessa, TX

June 15, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jun 15, 2023, 3:38 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Jun 15, 2023, 11:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 3:38 AM CDT (08:38 UTC)
In effect from
Jun 15, 2023, 11:00 AM CDT
Expired
Jun 15, 2023, 9:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:50 PM CDTNON-TSTM WND GST 624 S Pine Springs, TXAWOS station KGDP 4 S Pine Springs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3727 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS74 KMAF 150838
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
338 AM CDT Thu Jun 15 2023

NMZ027-TXZ270-271-152045-
/O.NEW.KMAF.HW.W.0026.230615T1600Z-230616T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
338 AM CDT Thu Jun 15 2023 /238 AM MDT Thu Jun 15 2023/

...HIGH WIND WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ068>070-075-082-279-280-282-152045-
/O.CON.KMAF.HT.Y.0004.230615T1700Z-230616T0200Z/
Crane-Upton-Reagan-Pecos-Terrell-Central Brewster County-
Chisos Basin-Lower Brewster County-
Including the cities of Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Dryden, Sanderson, Big Bend NP, Panther Junction, 
Marathon, Chisos Basin, Lajitas, and Castolon
338 AM CDT Thu Jun 15 2023

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

* WHAT...Temperatures as high as 95 to 110 degrees.

* WHERE...Crane, Upton, Reagan and Pecos Counties, and Chisos 
  Basin.

* WHEN...From noon to 9 PM CDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
231 
WWUS74 KMAF 151845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
145 PM CDT Thu Jun 15 2023

NMZ027-TXZ270-271-160200-
/O.CON.KMAF.HW.W.0026.000000T0000Z-230616T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM CDT Thu Jun 15 2023 /1245 PM MDT Thu Jun 15 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ068>070-075-082-279-280-282-160700-
/O.NEW.KMAF.HT.Y.0005.230616T1800Z-230617T0200Z/
/O.CON.KMAF.HT.Y.0004.000000T0000Z-230616T0200Z/
Crane-Upton-Reagan-Pecos-Terrell-Central Brewster County-
Chisos Basin-Lower Brewster County-
Including the cities of Crane, McCamey, Rankin, Big Lake, 
Fort Stockton, Dryden, Sanderson, Big Bend NP, Panther Junction, 
Marathon, Chisos Basin, Lajitas, and Castolon
145 PM CDT Thu Jun 15 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY...

* WHAT...For the first Heat Advisory, temperatures up to 106 and
  up to 110 along the Rio Grande expected. For the second Heat
  Advisory, temperatures up to 109 and up to 114 along the Rio
  Grande expected.

* WHERE...Crane, Upton, Reagan, Pecos, Terrell, Central Brewster 
  and Lower Brewster Counties, and Chisos Basin.

* WHEN...For the first Heat Advisory, until 9 PM CDT this 
  evening. For the second Heat Advisory, from 1 PM to 9 PM CDT 
  Friday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jun 15, 12:23 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 12:23 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 AM CDT Thu Jun 15 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 156 PM CDT Wed Jun 14 2023

A weak cold front brought fog and cooler temperatures temporarily to
the northern Permian Basin. Don't be fooled though, this front has
mixed-out and temperatures are getting hot fast. Widespread mid 90s
to low 100s can be expected for the majority with 110s along the Rio
Grande. A Heat Advisory is in effect this afternoon for portions of
Brewster and Terrell Counties where the hot temperatures are
maximized. Temperatures tonight offer little relief as most
locations only fall to the upper 60s and low 70s. The ridge
continues to strengthen on Thursday. Mid-level temperatures are
expected to increase 1-3 C across the region. This results in
afternoon temperatures climbing into the 100s for many. Even the
mountains will push well into the 90s. Temperatures will even be
well into the 110s in Big Bend National Park along the Rio Grande!
As a result of the expanding heat, a Heat Advisory is in effect for
the southern Permian Basin and Lower Trans Pecos. Temperatures
overnight Thursday remain almost identical to tonight. Triple-digit
heat continues to expand and worsen in the long-term period.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 156 PM CDT Wed Jun 14 2023

There isn't much to discuss in the long term other than it will be
hot. The mid level ridge that is currently over the area will
flatten somewhat late in the week into the weekend as a shortwave
moves across the Plains. This will do little to affect the overall
temperatures for much of the area along and west of the Pecos River.
These locations will remain hot each day with little if any relief
from day to day. Further east across the Permian Basin we will need
to monitor for nearly daily outflow boundaries/cold frontal
intrusions. Similar to what occurred a few days ago and this morning,
we could see cooler air slip into the area from the north and
northeast on occasion when a complex of storms develops across the
TX PH. These are extremely hard to predict, especially several days
out. This pattern will last through the weekend so forecast
deviations on max temps are likely, especially the further north and
east you are.

Temperatures early next week look almost unbearable for portions
of the area. While the mid level ridge remains flattened, a
thermal ridge will build over the area Monday with 850 mb temps
pushing 35C! This would mean highs 105+ for most, 115 along the
Rio Grande and even near 100 in the higher terrain. Easterly flow
will increase at the surface later next week and could offer some
relief across eastern areas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Thu Jun 15 2023

VFR conditions will prevail next 24 hours. Westerly winds will
increase and become gusty by late morning, then decouple after
sundown. A few high clouds are possible. Hot temperatures will
increase density altitude considerably.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              102  65 102  71 /   0   0   0   0
Carlsbad                101  69 102  71 /   0   0   0   0
Dryden                  106  74 106  78 /   0   0   0   0
Fort Stockton           105  72 103  74 /   0   0   0   0
Guadalupe Pass           93  68  93  71 /   0   0   0   0
Hobbs                    98  64 100  69 /   0   0   0   0
Marfa                    97  60  95  61 /   0   0   0  10
Midland Intl Airport    103  69 104  73 /   0   0   0   0
Odessa                  103  71 104  75 /   0   0   0   0
Wink                    104  68 105  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Reeves County Plains-Van Horn and Highway
     54 Corridor-Winkler.

     Heat Advisory from noon today to 9 PM CDT this evening for
     Central Brewster County-Chisos Basin-Crane-Lower Brewster
     County-Pecos-Reagan-Terrell-Upton.

NM...Red Flag Warning from noon to 8 PM MDT Thursday for Chaves
     Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...91
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Jun 14, 1:53 PM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Wed Jun 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Wed Jun 14 2023 /1253 PM MDT Wed Jun 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon through early evening
for central and lower Brewster County, as well as Terrell county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Heat Advisory is in effect Thursday afternoon through evening for
portions of the Southern Permian Basin and Lower Trans Pecos.

A Red Flag Warning is in effect Thursday afternoon and evening for
all of southeast New Mexico and portions of Far West Texas.

Very hot conditions develop each afternoon across most of the area.
Excessive heat may occur in some spots, especially early next week
as cumulative heat fatigue sets in.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:45 PM CDTHeat AdvisoryMAFBrewster, Crane, Ector, Glasscock, Midland, Pecos and 4 more31 hr

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.